Dear Dr. Pat,

I enjoy the medical blogs on WVFC. I am concerned about the use of one drug for my reflux disorder because it could hurt my bone density.

I am 54, weigh 185 pounds and am 5’4″ tall. I have terrible reflux because I am overweight, have a small hiatal hernia and have been unwilling to live without my coffee. I had an endoscopy this year, and the GI doctor found nothing that looked wrong with my esophagus or stomach. As long as I take Nexium every day, I have no symptoms.

My mother and her sister had bad osteoporosis; one actually died as a result of hip fracture complications. I am three years past menopause and have had worsening bone density over the last 5 years. I now have osteoporosis of the spine, but the doctor says it is early and that my hips and arm are in much better shape.

I have not been exercising because the weight causes joint pain. I take Vitamin D and I take calcium (even though the latter is constipating). I cannot take Actonel, Fosamax or Boniva because each worsens my heartburn. I really do not want to take those IV drugs for bone loss.

I recently read that Nexium, prevents calcium absorption. Can you explain this to me? Are there alternatives that I can take? I am determined to change my habits because it is clear that being overweight, sedentary and continuing to drink coffee are all within my control, and I do not want to become unable to function due to frail bones that will fracture. If I can find a way to take the calcium so that it is absorbed, deal with the constipation that it causes and manage my heartburn, I may be able to avoid worsening bone density. Even if I do take the drugs that stop bone breakdown, I have to be able to take and absorb calcium or the drug will do no good.

Thank you for this information.

Dorothy


Dear Dorothy,

I have given your timely questions about drug interactions and management of common mid-life conditions to a member of our Medical Advisory Board, Dr. Brian Landzberg. He is gastroenterologist and liver specialist who is Clinical Assistant Professor of Medicine in the Division of Gastroenterology and Hepatology at  Cornell University’s Weill Medical College, New York-Presbyterian Hospital and Hospital for Special Surgery. He maintains a very active clinical practice and can zero in on what you need.

Dear Dorothy,

Thank you for your very valid and timely questions. Proton pump inhibitors (PPIs), like Nexium, Prilosec, Prevacid, Kapidex, Aciphex and Protonix, are wonderful and powerful medicines for treating gastroesophageal reflux disease (GERD). They are among the most commonly prescribed drugs in the U.S. They have brought symptomatic relief to legions of people and resolved serious medical problems such as ulcers, strictures and other complications of acid peptic disease, which once required surgical intervention. They are usually quite well tolerated, but they do carry a downside, including important interactions with other drugs such as Plavix, and may worsen bone loss. Two large studies have shown an association of long-term use of PPIs, especially in high doses, and osteoporosis, probably (but not certainly) related to reduced calcium absorption.

How do we handle this?

  • First, although it sounds obvious, people should only remain on theses drugs if symptoms require continued use. Often prescriptions are carried forward in lists, without periodically considering if any can be tapered off.
  • Many patients who require continuous PPI, may do fine with a “maintenance dose,” usually half of the initial treatment dose. For example, a patient may start on Nexium 40mg for a few months and taper down to maintenance on 20mg daily.
  • One can also try Histamine 2 receptor antagonists (H2RA’s), a weaker class of acid blockers, such as Pepcid, Tagamet, Axid or Zantac. They are less likely to lead to osteoporosis, but they are also less likely to control your GERD as well. Antacids, such as TUMS, provide momentary relief (and some extra calcium) but have an effect which wears off quickly. These are best for patients with only occasional and transient GERD symptoms.

If symptoms do not allow you to taper the PPI off or down, H2RAs are not doing the job, and there are particular concerns about osteoporosis, like yours — family history, abnormal bone densitometry — what else can be done?

Absolutely, you can make sure you have been optimizing the diet and lifestyle modifications required for GERD:



  • A reflux board. (Image: New York Times)



    Weight loss (easier to say than to accomplish, I realize) is the most critical factor in reducing dependence on PPIs. I have dozens of patients who come to see me frequently for PPI prescription renewals when their weight is up 10 pounds. When a few years pass between visits, it is because they have lost the weight again and no longer require the medication. Why weight change as little as 10 pounds can make such a vast difference in symptoms has never been clear to me, but the fact is that it does!

  • Critical dietary changes include avoidance of caffeine, mint, chocolate, alcohol, high fat and concentrated sweet meals (linger longer in the stomach), tomato and citrus products, and late-night meals.
  • Other physical interventions to try include sleeping on a wedge pillow, which elevates the entire torso, or putting blocks under the headboard feet of the bed.

Of course, discuss optimal treatment of osteoporosis with your doctor, including plenty of vitamin D and calcium, bisphosphonates like Fosamax or Boniva (taken IV if oral not tolerated), and exercise. And do continue to research any drugs that you are taking for updates on new side effects. An informed patient is a great partner in the doctor-patient team.

Brian Landzberg, M.D. is a gastroenterologist and liver specialist affiliated with the Weill Medical College of Cornell University, New York-Presbyterian Hospital and Hospital for Special Surgery, where he serves as Clinical Assistant Professor of Medicine in the Division of Gastroenterology and Hepatology. His particular areas of clinical interest are celiac disease; functional gastrointestinal disorders including constipation, diarrhea and irritable bowel syndrome; inflammatory bowel disease; gastritis; GERD and liver disease. He has published and lectured on these topics and maintains a very active clinical practice on the Upper East Side of Manhattan.

Start the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.